Ohio, 2011Hail and Damaging Winds in Ohio, July 18, 2011
July 18, 2011 · NWS CLE · 13 events in 8 counties and zones
An upper level disturbance moved across northern Ohio during the day on July 18th. Isolated severe thunderstorms fired up around lunchtime that day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $164,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved across northern Ohio during the day on July 18th. Isolated severe thunderstorms fired up around lunchtime that day. As the afternoon progressed, the areal coverage and intensity of the thunderstorms increased significantly. A large complex of thunderstorms entered northwest Ohio during the mid afternoon hours and marched to the east-southeast. As these storms progressed across the state, they organized into a squall line causing substantial wind damage in the wake of its path.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 18, 12:31 PM EST, 39 minutes earlier.
Area forecast discussion, Jul 18, 12:31 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
131 PM EDT MON JUL 18 2011
.SYNOPSIS...
HIGH PRESSURE EXTENDED FROM THE TENNESSEE VALLEY EAST TO THE MID
ATLANTIC COAST EARLY TODAY. TO OUR NORTH A WEAK COLD FRONT
EXTENDED FROM THE DAKOTAS TO QUEBEC. THE HIGH WILL DRIFT SOUTH AND
ALLOW THE COLD FRONT TO DROP INTO THE AREA TUESDAY. THE FRONT WILL
RETREAT BACK TO THE NORTH WEDNESDAY AS HIGH PRESSURE BUILDS BACK
TO THE REGION.
&&
.NEAR TERM /THROUGH TONIGHT/...
LATEST HRRR RUNS HAVE COME AROUND TO BE MORE REALISTIC WITH
CURRENT CONDITIONS. NOW BOTH HRRR AND RUC GENERALLY SHOW LAKE
SHADOWING EFFECTS WITH LITTLE QPF OVER MUCH OF THE LAKE AND
NEARSHORE AREAS EAST OF THE ISLANDS. EVEN FURTHER ADJUSTED THE
AFTERNOON FORECAST TO ACCOUNT FOR THIS.
HIGHER EXPECTED DEWPOINTS NOW ALLOW HEAT INDEX TO CREEP AROUND 100
FOR SEVERAL HOURS THIS AFTERNOON BUT AT THIS LATE TIME SEE NO
REASON TO HOIST AN ADVISORY FOR THE SITUATION.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
HIGH PRESSURE WILL CONTINUE TO DOMINATE THE WEATHER PICTURE
ACROSS THE AREA THROUGH THE NEAR TERM MAKING FOR QUITE HOT
AFTERNOONS THROUGH MID WEEK AND BEYOND. BEST CHANCE OF RAIN WILL
COME THIS EVENING AS AN EXTENSION FOR TODAY...AND THEN TONIGHT AND
EARLY TUESDAY AS A WEAK COLD FRONT DROPS INTO THE AREA FROM THE
NORTH. THE FRONT HEADS BACK NORTH AS A WARM FRONT TUESDAY
NIGHT/WEDNESDAY. OTHERWISE WOULD EXPECT A SLIGHT CHANCE OF AN
AFTERNOON OR EARLY EVENING SHOWER OR THUNDERSTORM WILL BE THE
LIMIT. TEMPS LOOK A DEGREE OR TWO LOWER TUESDAY THAN TODAY BUT
WEDNESDAY HIGHS SHOULD RETURN BACK TO NEAR 90 OR SO MOST AREAS.
THURSDAY WARMER STILL AND POSSIBLY THE FIRST SOLID HEAT ADVISORY
DAY WITH TEMPS IN THE MID 90S.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
HOT AND HUMID WILL CONTINUE WELL INTO THE EXTENDED FORECAST. GIVEN
WITH THE WARM AND UNSTABLE AIRMASS EXPECTED...A STRAY SHOWER OR
THUNDERSTORM CANNOT BE RULED OUT ANY OF THE PERIODS FROM FRIDAY
THROUGH SUNDAY. HOWEVER...IT APPEARS THAT BEST CHANCES FOR PRECIP
COULD COME LATE SATURDAY AS A WEAK TROUGH PASSES ACROSS THE AREA.
ECMWF A LITTLE FASTER WITH THE TROUGH THAN THE GFS.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
LOT'S OF UNCERTAINITY TODAY AS FAR AS TIMING AND COVERAGE OF
STORMS GOES. THINK MOST AREAS WILL SEE THUNDER THE NEXT 12 HOURS.
BEST CHANCES APPEAR TO BE LATE THIS AFTERNOON AND EVENING. ALREADY
SEEING SOME DEVELOPMENT AND STORMS SE OF KTOL COULD AFFECT KMFD
IN THE NEXT HOUR OR SO. WILL GIVE ALL AREAS A FEW HOURS OF THUNDER
LATER THIS AFTERNOON. SOME SHOWERS LIKELY THROUGH AROUND MIDNIGHT
IF NEW GUIDANCE IS TO BE BELIEVED. EXPECT WIDEPSREAD MVFR VSBY
AFTER SUNSET WITH PATCHY IFR LIKELY LATE TONIGHT. SOME HINT FROM
THE NEW GUIDANCE THAT MVFR TO IFR CIGS COULD DEVELOP IN THE
MORNING. SW TO W FLOW WILL BECOME LIGHT AFTER DARK.
OUTLOOK...VFR EXCEPT THUNDERSTORMS INTO THE OVERNIGHT AND REDUCED
VSBY DURING EARLY MORNING FOG/HAZE.
&&
.MARINE...
QUIET WEATHER WILL CONTINUE ON THE LAKE. SOUTH WINDS WILL TURN TO
THE SOUTHWEST LATER TODAY. THUNDERSTORMS WILL BE A THREAT THIS
AFTERNOON AND EVENING. ON TUESDAY VARIABLE FLOW IS EXPECTED AS A
WEAK LOW TRACKS ACROSS THE REGION...ONSHORE FLOW WILL LIKELY DEVELOP
IN THE NEARSHORE WATERS DURING THE AFTERNOON.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...TK
NEAR TERM...ADAMS/TK
SHORT TERM...TK
LONG TERM...DJB
AVIATION...KUBINA
MARINE...DJB
Hazardous weather outlook, Jul 18, 4:19 AM EST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
519 AM EDT MON JUL 18 2011
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-190930-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
519 AM EDT MON JUL 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE STORM PREDICTION CENTER HAS DETERMINED THAT THERE IS A SLIGHT
CHANCE THAT THUNDERSTORMS COULD TURN SEVERE TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
WEDNESDAY THROUGH SUNDAY...HIGH TEMPERATURES ARE EXPECTED TO
REACH INTO THE LOW TO MID 90S ACROSS MUCH OF THE AREA. THIS
COMBINED WITH HIGH HUMIDITY LEVELS COULD PUSH THE HEAT INDEX
ABOVE 100 DURING THE AFTERNOON HOURS FOR A LARGE PORTION OF
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. AS THE HEAT INDEX CLIMBS
ABOVE 100...THE DANGER OF HEAT RELATED DISORDERS INCREASE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
LEZ061-142>149-162>169-190930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
519 AM EDT MON JUL 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
THE STORM PREDICTION CENTER HAS DETERMINED THAT THERE IS A SLIGHT
CHANCE THAT THUNDERSTORMS COULD TURN SEVERE TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jul 18, 11:57 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1257 PM EDT MON JUL 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 PM TSTM WND GST MEADVILLE 41.65N 80.15W
07/18/2011 M60 MPH CRAWFORD PA ASOS
&&
LEELocal storm report, Jul 18, 1:09 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
209 PM EDT MON JUL 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM TSTM WND DMG MEADVILLE 41.65N 80.15W
07/18/2011 CRAWFORD PA LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
&&
LEEThunderstorm Wind, Sandusky
- When
- July 18, 1:10 PM EST
- Where
- Sandusky County, Lindsey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.420, -83.220
Thunderstorm winds downed numerous large tree limbs and branches.
Hail, Ottawa
- When
- July 18, 2:40 PM EST to 2:56 PM EST
- Where
- Ottawa County, 2 mi S of Rocky Ridge to 2 mi S of Port Clinton
- Measured
- 0.25 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.501, -83.220
Thunderstorms produced a swath of pea sized hail.
Thunderstorm Wind, Ottawa
- When
- July 18, 2:45 PM EST
- Where
- Ottawa County, Oak Harbor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.520, -83.150
Thunderstorm winds downed a few power poles in the area.
Thunderstorm Wind, Ottawa
- When
- July 18, 2:50 PM EST
- Where
- Ottawa County, Genoa to Port Clinton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 41.520, -83.370
Thunderstorm winds caused widespread wind damage in the area. Numerous trees and limbs were downed. Several power lines were downed during this event as well.
Thunderstorm Wind, Lucas
- When
- July 18, 3:30 PM EST
- Where
- Lucas County, 0.97 mi W of Ironville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 41.670, -83.499
Thunderstorm winds downed several trees and power lines.
Thunderstorm Wind, Portage
- When
- July 18, 3:38 PM EST to 3:47 PM EST
- Where
- Portage County, Mantua
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.280, -81.220
Thunderstorm winds downed a few large tree limbs. A 73mph wind gust was measured during this event.
Hail, Portage
- When
- July 18, 3:41 PM EST
- Where
- Portage County, Mantua
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.280, -81.220
Thunderstorms produced quarter size hail.
Thunderstorm Wind, Seneca
- When
- July 18, 4:00 PM EST
- Where
- Seneca County, Tiffin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.100, -83.170
Thunderstorm winds downed several large tree branches.
Thunderstorm Wind, Wood
- When
- July 18, 4:15 PM EST
- Where
- Wood County, 2 mi N of Bradner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.349, -83.450
Thunderstorm winds uprooted a large tree.
Thunderstorm Wind, Hancock
- When
- July 18, 4:41 PM EST
- Where
- Hancock County, Findlay
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.030, -83.650
Thunderstorm winds downed a few large tree limbs and downed two power lines.
Thunderstorm Wind, Hancock
- When
- July 18, 4:41 PM EST
- Where
- Hancock County, 4 mi N of Findlay
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.088, -83.650
Thunderstorm winds downed a few large trees and several large tree limbs in the area.
Thunderstorm Wind, Cuyahoga
- When
- July 18, 5:00 PM EST
- Where
- Cuyahoga County, North Royalton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 41.320, -81.730
Thunderstorm winds snapped the upper half of a 60ft-tall tree. Large sections of a black willow tree were snapped off as a result of the thunderstorm winds. Several other trees in the area were downed during this event.
Thunderstorm Wind, Wood
- When
- July 18, 5:05 PM EST to 5:15 PM EST
- Where
- Wood County, Bradner to Wayne
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 41.320, -83.450
A supercell thunderstorm tracked across Wood County, producing substantial damage. Downburst winds caused significant damage at an area farm. The tin roof covering the feedlot and livestock area was peeled off. A few outbuildings on the property were destroyed. No livestock were injured or killed during this event. Portions of the roof, covering one barn on the property, were ripped off as well. Another barn on the property was reportedly destroyed. Several large trees were uprooted on the property. The residence sustained damage as a result of the uprooted trees. The property owner estimated the damage to be around $20,000. Elsewhere, numerous reports of uprooted trees and overturned recreational vehicles in the area were recorded. There were no reports of injuries during this downburst wind event.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Minnesota, July 18 to 20, 20111 death · $1.0 million · 42 events
- Damaging Winds in Michigan, July 18, 20111 death · $67,000 · 75 kt wind · 20 events
- Flash Flood and Lightning Strike in Colorado, July 18, 2011$230,000 · 3 events
- Flash Flood and Flooding in Pennsylvania, July 18, 2011$146,000 · 52 kt wind · 9 events
- Dust Storm and Hail in Arizona, July 18, 20114 injured · $25,000 · 1 in hail · 4 events
- Flash Flood and Flood in Wisconsin, July 18, 2011$75,000 · 1.75 in hail · 10 events
- Damaging Winds in Wisconsin, July 18, 2011$75,000 · 65 kt wind · 10 events
- Damaging Winds and Lightning Strike in Massachusetts, July 18, 20111 injured · $65,000 · 50 kt wind · 3 events
- Damaging Winds in Pennsylvania, July 18, 2011$50,000 · 50 kt wind · 2 events
- Hail in North Dakota, July 18, 2011$50,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Ohio, July 18, 2011$34,000 · 50 kt wind · 8 events
- Tornado and Flash Flood in South Dakota, July 18, 2011$5,000 · EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324791, 324792, 324794, 324795, 324797, 324815, 324810, 327411, 327413, 324798, 327415, 327624, 327461.